Diabetes Self Managementwww.DiabetesSelfManagement.com

To print: Select File and then Print from your browser's menu
Return to article

Adjust Font Size : normal smaller font medium font large font
 

URL:   http://www.diabetesselfmanagement.com/articles/diabetes-definitions/ketoacidosis/print/

Ketoacidosis

A life-threatening short-term complication of diabetes characterized by severe disturbances in protein, fat, and carbohydrate regulation due to a deficiency in insulin. It is a medical emergency that requires treatment in an intensive care unit.

When there is not enough insulin to use glucose in the blood for energy, the body begins getting its energy from stored fat, breaking it down into ketones. These ketones begin to build up in the blood, appear in the urine, and throw the body chemistry seriously out of balance — a condition called ketoacidosis.

Diabetic ketoacidosis (DKA) is often the first sign that a person has Type 1 diabetes. It may also occur when a person with diabetes is sick and fails to take enough insulin. It usually takes several days to develop. People in the throes of DKA experience excessive thirst, frequent urination, rapid breathing, nausea, and dehydration. Their breath may have a fruity odor from ketones in their blood that escape through expired air. They may become very drowsy and, if the condition is not caught and treated, may lapse into a coma and even die.

It is important to take special precautions when you’re sick, since this is when ketoacidosis is most likely to develop:

  • Even if you are unable to eat, be sure to take your usual dose of insulin, unless your physician instructs otherwise. The stress of an infection itself can raise blood glucose levels.
  • Monitor your blood sugar every 3 to 4 hours. If blood glucose levels are 240 mg/dl or higher, monitor your urine for ketones.
  • If your blood glucose levels are above 240 mg/dl and there are ketones in your urine, you will need to take extra insulin.
  • Contact your health-care team if you become dehydrated; cannot drink adequate fluids; experience nausea or vomiting; have difficulty staying awake; or your blood glucose level is over 240 mg/dl after taking two extra doses of insulin over a 24-hour period.


Statements and opinions expressed on this Web site are those of the authors and not necessarily those of the publishers or advertisers. The information provided on this Web site should not be construed as medical instruction. Consult appropriate health-care professionals before taking action based on this information.